Virginia, 2005Tornado and Hail in Virginia, May 23, 2005
May 23, 2005 · NWS AKQ · 17 events in 12 counties and zones
8 thunderstorm wind, 8 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 10:15 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, May 23, 10:15 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 AM EDT MON MAY 23 2005
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
A LOOK AT THE 12Z SOUNDINGS SHOWS LIMITED PROSPECTS FOR SVR WX
ACRS VA/MD PORTIONS OF CWA (ESP N/E OF JAMES)...ESP NOTING CAPPED
NATURE OF LWX AND RNK SOUNDINGS (EVEN W/ TEMPS GOING TO U 70S -
LWR 80S)..AND 25-35 KT OF DOWNSLOPE FLOW IN THE BL. ALSO FCST
TRACK OF JET ONLY PUTS FAVORABLE LEFT EXIT REGION OF JET FOR FAR
NE PRTN OF CWA (WHICH IS IN A MARINE AIR MASS. ALL THAT SAID...I
DO EXPECT SCT THUNDER THIS AFTN ACRS ENTIRE CWA...GIVEN POTENT
NATURE OF AFORE-MENTIONED 3H JET (120 KT) AND 25+ VORT UNIT 5H MAX
HEADING SE FROM NRN OH (IN ASSOC W/ JET) - NOTE LTNG AHEAD OF VORT
(IN PVA) FROM N MGW TO NR CRW. IN THE IMMEDIATE SHORT TERM
(THROUGH 2 PM) EXPECT NO MEAS PRECIP ACRS CWA. THEN SHRA W/
IMBEDDED TSTMS BUILDS IN FROM NW TO SE FOCUSED MAINLY ALONG AND
N/E OF THE JAMES RIVER. TO THE S/W OF JAMES AIR MASS CONTINUES TO
DESTABILZE W/ SOLID SOLAR HTNG...ESP OVR NC ZONES WHERE SHLD HAVE
SUFFICIENT INSTABILITY FOR MARIGINALLY SVR (WIND/HAIL) POP CORN
TYPE STORMS. DID BUMP UP TEMPS ESP ACRS SRN AREAS TO REFLECT
POTENTILA FOR L-M 80S EVIDENT IN GSO AND MHX SOUNDINGS. BASED UPON
SLIGHTLY SLOWER TIMING OF 5H VORT AND 3H JET THAN PREVIOUSLY
EXPECTED...PUSHED LKLY POPS (NE 2/5) INTO ERLY EVENING HRS...WHICH
IS REFLECTED IN THIS UPDATE.
MINIMAL CHANGES TO MARINE (XCPT TO REFLECT CHANGES IN WX/POP NOTED
ABVOVE).
&&
.PREVIOUS DISCUSSION...
(ISSUED 359 AM EDT MON MAY 23 2005)
SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
LATEST SATELLITE IMAGERY INDICATE UPPER LOW SPINNING OVER NEW
ENGLAND...WITH ANOTHER CYCLONE OVER THE GRTLKS REGION. ALSO
APPEARS TO BE A WEAK DISTURBANCE MOVING ACROSS ERN KY AND FAR WRN
VA AND NC...AS INDICATED BY A CIRRUS STREAK...AND ALSO A CLUSTER
OF TSTMS ON RADAR. AT THE SURFACE...A WARM FRONT EXTENDED FROM LOW
CENTER SEWD THRU ERN KY AND INTO WRN NC. MSAS SHOWING A NOSE OF HIGHER
THETAE AIR OVER CENTRAL N CAROLINA...CHARACTERIZED BY SFC DEWPTS
IN THE LOWER 60S.
TODAY...GRTLKS CYCLONE...AT SFC AND ALFT...MOVES QUICKLY
SEWD...BEING DRIVEN IN PART BY CYCLONIC CIRCULATION OVER THE NE.
THIS FEATURE CORRESPONDS TO A 110 KT JET MAX AT 300
MB...IMPRESSIVE FOR THIS TIME OF YEAR. BEST FORCING WITH THIS
FEATURE...ALONG AND LEFT OF THE VORT TRACK...AND IN THE LEFT FRONT
QUADRANT OF THE JET MAX...OCCURS OVER NRN PORTIONS OF THE FA...AND
POINTS N...MAINLY N OF THE JAMES RIVER. EXPECT NUMEROUS SHOWERS
ACROSS THAT AREA TODAY INTO TONIGHT. FARTHER S...THIS FORCING NOT
AS IMPRESSIVE...WITH EVEN SOME SUBSIDENCE INDICATED IN THE MODELS.
HOWEVER...OVER SRN PORTIONS OF THE FA...DO HAVE BOUNDARY LAYER
CONVERGENCE ASSOC WITH DEVELOPING CYCLONE AND SFC FRONT...ALONG
WITH INCREASING CONVECTIVE INSTABILITY. THIS WILL BE ENUF FOR AT
LEAST SCATTERED TSTMS TO DEVELOP.
ANY STORMS THAT DO DEVELOP TODAY WILL HAVE THE POTENTIAL TO BECOME
SEVERE. UPPER WNW JET CONTIBUTING TO ZERO TO 6 KM BULK SHEAR
MAGNITUDE IN EXCESS OF 50 KT OVER SRN PORTIONS OF THE
AREA...WHERE MODEL INSTABILITY INDICES SHOW BEST INSTABILITY. OVER
CENTRAL AND NRN PORTIONS OF THE AREA...SHEAR EVEN HIGHER...GRTN
60 KTS...ALTHOUGH INSTABILTIY SOMEWHAT LESS. WITH THIS KIND OF
DEEP LAYER SHEAR...AND EXPECTED DESTABILIZATION...AT LEAST IN THE
S...POTENTIAL EXISTS FOR SUPERCELLS TODAY. AGREE WITH SPC SLIGHT
RISK ASSESSMENT FOR THE AREA...WITH HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.
TONIGHT...EXPECT EVENING SHOWERS TO GIVE WAY TO SOME LINGERING
LIGHT RAIN...ASSOC WITH CYCLONIC FLOW. TUE LOOKS TO BE
COOLER...AND UNSETTLED...AS UPPER LOW DROPS OVER THE AREA. ANY
BREAKS SHOULD FILL IN...WITH INSTABILTIY SHOWERS A GOOD BET.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
MODEL DIFFS WITH RESPECT TO HOW QUICKLY UPPER LOW DRIFTS NE AND
AWAY FROM THE AREA...AND THIS WILL DETERMINE HOW MUCH DECREASE IN
CLOUD COVER AND INCREASE IN TEMPS WE GET ON WED. DROPPED TEMPS
BACK A TAD WED IN LINE WITH NEW GUIDANCE...AS MODELS KEEP UPPER
LOW CLOSER TO THE COAST. MADE VERY LITTLE CHANGE TO THE THU THRU
SUN TIME PERIOD GIVEN THE UNCERTAINTY...AND THE PRIMARY FOCUS THIS SHIFT
TO THE ACTIVE SHORTER TERM.
AVIATION...VFR TO START...LWRG TO MVFR IN SHWRS...POTENTIALLY IFR
CIGS/VSBYS. GREATEST THREAT FOR TSRA WILL BE ACROSS ERN TAF SITES
AFTR 18Z...LOWEST THREAT AT SBY WHERE A STEADY RAIN IS PSBL.
MARINE...NO FLAGS FOR TDY...BUT WILL CONT TO HEADLINE SCA ACROSS
NRN WTRS LATE TONITE AND ALL AREAS TUE. CDFRNTL PASSAGE XPCTS BY 00Z
WITH A SHORT COLD SURGE FROM NRLY WND SHFT. OFFSHORE LOW STALLS N OF
MARINE AREA...BUT NRLY WNDS KEEPS SCA CNDTNS THRU THURSDAY. ASTRO
TIDES TO RUN ABOUT A FOOT ABV NRML...BUT NOT HIGH ENUF TO RESULT IN
ANY PRBLMS.
AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY...ATLC COASTAL WATERS FROM FENWICK
ISLAND TO CURRITUCK BEACH LIGHT...TUE THROUGH WED NIGHT. SMALL
CRAFT ADVISORY...CHES BAY S OF SMITH PT AND CURRITUCK SOUND...
TUESDAY THROUGH WED NIGHT.
SHORT TERM...REILLY
LONG TERM...REILLY
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SMALL CRAFT ADVISORY FOR MDZ025 FROM 6 AM TUESDAY TO 11 PM
WEDNESDAY.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-650-652-670 FROM 6 AM
TUESDAY TO 11 PM WEDNESDAY.
&&
SHORT TERM...MALOITHazardous weather outlook, May 23, 4:26 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 AM EDT MON MAY 23 2005
MDZ025-240930-
MARYLAND BEACHES-
526 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND BEACHES
INCLUDING OCEAN CITY.
.DAY ONE...TODAY AND TONIGHT THERE WILL BE A MODERATE RISK OF RIP
CURRENTS. FOR MORE DETAILS...PLEASE REFER TO THE SURF ZONE
FORECAST...WBCSRFAKQ...ISSUED BY THIS OFFICE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.
VAZ099-100-240930-
ACCOMACK-NORTHAMPTON VA-
526 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL BE SCATTERED AROUND THE AREA TODAY...WITH THE
POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...PENNY SIZED OR
LARGER...AND WIND GUSTS OVER 60 MPH. FOR MORE DETAILS...REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ...ISSUED BY THIS OFFICE
AT 457 AM. ALSO...THERE WILL BE A MODERATE RISK OF RIP
CURRENTS AT THE ATLANTIC BEACHES TODAY. FOR MORE DETAILS...PLEASE
REFER TO THE SURF ZONE FORECAST...WBCSRFAKQ...ISSUED BY THIS
OFFICE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
ANZ630>633-650-652-654-656-658-240930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
526 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...CURRITUCK SOUND...AND ATLANTIC COASTAL WATERS BETWEEN
FENWICK ISLAND AND CURRITUCK BEACH LIGHT.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL BE SCATTERED AROUND THE AREA TODAY...WITH THE
POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STRONGEST STORMS...OVER THE VIRGINIA AND NORTH CAROLINA
WATERS...MAY CONTAIN LARGE HAIL...PENNY SIZED OR LARGER...AND WIND
GUSTS OVER 60 MPH. FOR MORE DETAILS...REFER TO THE SPECIAL WEATHER
STATEMENT...WBCSPSAKQ...ISSUED BY THIS OFFICE AT 457 AM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
NCZ012>017-030>032-102-VAZ048-049-060>098-240930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
526 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND EAST CENTRAL
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL BE SCATTERED AROUND THE AREA TODAY...WITH THE
POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...PENNY SIZED OR
LARGER...AND WIND GUSTS OVER 60 MPH. FOR MORE DETAILS...REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ...ISSUED BY THIS OFFICE
AT 457 AM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
MDZ021>024-240930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
526 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 10:36 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1136 AM EDT MON MAY 23 2005
NCZ012>017-030>032-102-VAZ048-049-060>100-240100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...
NEWPORT NEWS...HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...
EASTVILLE
1136 AM EDT MON MAY 23 2005
...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA. LARGE HAIL...OVER PENNY
SIZED...AND WIND GUSTS UP TO 60 MPH...WILL BE POSSIBLE WITH THE
STRONGEST STORMS. THE THREAT OF SEVERE WEATHER WILL BE OVER
SOUTHERN AND CENTRAL VIRGINIA...MAINLY NEAR AND SOUTH OF THE JAMES
RIVER...INCLUDING NORTHEAST NORTH CAROLINA...ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE NORTH OF THE JAMES
RIVER. THE SEVERE THREAT WILL BE PRIMARILY DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.
A LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE NORTHWEST
THIS AFTERNOON...WITH A WARM FRONT AHEAD OF IT STRETCHING ACROSS
CENTRAL VIRGINIA. SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BECOME
MORE NUMEROUS LATE THIS AFTERNOON NORTH OF THIS WARM FRONT. NEAR
AND SOUTH OF THE FRONT...SCATTERED THUNDERSTORMS WILL DEVELOP LATE
THIS AFTERNOON AS TEMPERATURES REACH THE LOW TO MID 80S. A FEW OF
THESE STORMS MAY BECOME SEVERE.
MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...
AND WARNINGS.
MALOIT
Special weather statement, May 23, 1:01 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
201 PM EDT MON MAY 23 2005
VAZ048-049-062-063-231900-
FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
201 PM EDT MON MAY 23 2005
...SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD
LOUISA...FLUVANNA AND GOOCHLAND COUNTIES...
AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS 21 MILES NORTHWEST OF
PALMYRA...OR ABOUT 6 MILES WEST OF CHARLOTTESVILLE...MOVING EAST AT
45 MPH. THE SHOWERS AND STORMS WILL BE NEAR UNION MILLS AT 220 PM
EDT...BYBEE AT 225 PM EDT...FERNCLIFF AT 230 PM EDT...KENTS STORE AT
235 PM EDT...TABSCOTT AT 240 PM EDT...EXIT 152 ALONG I 64 AT 245 PM
EDT.
WIND GUSTS TO 40 MPH FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH ANY THUNDERSTORMS.
NS
Special weather statement, May 23, 2:02 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT MON MAY 23 2005
VAZ048-049-062-063-069>071-232000-
CHESTERFIELD VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-POWHATAN VA-
302 PM EDT MON MAY 23 2005
...STRONG THUNDERSTORM MOVING INTO THE RICHMOND METRO AREA BY 4 PM...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF HADENSVILLE...OR ABOUT 6 MILES
EAST OF PALMYRA...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TABSCOTT AT 310 PM EDT...HADENSVILLE AT
315 PM EDT...FIFE AT 320 PM EDT...OTHMA AT 325 PM EDT...SANDY HOOK AT
335 PM EDT...GOOCHLAND AT 340 PM EDT. THE STORM WILL BEGIN TO
AFFECT WESTERN HENRICO COUNTY BY 4 PM.
ANOTHER ISOLATED SHOWER CONTINUES TO TRACK THROUGH POWHATAN COUNTY
TOWARD NORTHWESTERN CHESTERFIELD COUNTY...AND WILL AFFECT MIDLOTHAIN
BY 330 PM.
WIND GUSTS TO 40 MPH FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH ANY THUNDERSTORMS.
NS
Event by event
8 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Goochland
- When
- May 23, 2:28 PM EST
- Where
- Goochland County, Sandy Hook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -77.917
Large two foot diameter tree down across road.
Hail, Goochland
- When
- May 23, 2:30 PM EST
- Where
- Goochland County, Goochland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -77.883
Hail, Henrico
- When
- May 23, 2:59 PM EST
- Where
- Henrico County, Short Pump
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -77.617
Hail, Richmond (C)
- When
- May 23, 3:10 PM EST
- Where
- Richmond (C) County, Richmond
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.550, -77.450
Hail, Chesterfield
- When
- May 23, 3:13 PM EST
- Where
- Chesterfield County, Midlothian
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.500, -77.650
Thunderstorm Wind, Chesterfield
- When
- May 23, 3:20 PM EST
- Where
- Chesterfield County, Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.367, -77.517
Thunderstorm Wind, Caroline
- When
- May 23, 3:25 PM EST
- Where
- Caroline County, Ruther Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -77.467
Tree down on Penola Road.
Thunderstorm Wind, Chesterfield
- When
- May 23, 3:30 PM EST
- Where
- Chesterfield County, 3 mi E of Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -77.400
Large tree and tree limbs down.
Thunderstorm Wind, Hopewell (C)
- When
- May 23, 3:35 PM EST
- Where
- Hopewell (C) County, Hopewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.300, -77.300
Several large one to two feet diameter trees down in City Point area. One tree was on a house and caused structural damage. A large barge was dislodged. Two detached garages damaged.
Thunderstorm Wind, Prince George
- When
- May 23, 3:40 PM EST
- Where
- Prince George County, 4 mi NW of Garysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.283, -77.200
Numerous large tree limbs down in Rivers Edge Subdivision. Two large oak trees down across driveway near intersection of Highway 10 and Highway 635.
Tornado, Surry
- When
- May 23, 4:16 PM EST to 4:17 PM EST
- Where
- Surry County, 3 mi SE of Claremont
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.200, -76.917
News media video from a helicopter of tornado. Tornado occurred in a plowed field and there was no tree damage reported.
Hail, Isle of Wight
- When
- May 23, 4:40 PM EST
- Where
- Isle of Wight County, 1 mi W of Smithfield
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.983, -76.650
Thunderstorm Wind, Isle of Wight
- When
- May 23, 4:45 PM EST
- Where
- Isle of Wight County, Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.950, -76.550
Hail, Suffolk (C)
- When
- May 23, 4:55 PM EST
- Where
- Suffolk (C) County, Suffolk Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.667, -76.600
Hail, Portsmouth (C)
- When
- May 23, 5:00 PM EST
- Where
- Portsmouth (C) County, 5 mi NW of Portsmouth
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.870, -76.400
Hail, Chesapeake (C)
- When
- May 23, 5:02 PM EST
- Where
- Chesapeake (C) County, Chesapeake
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.817, -76.267
Thunderstorm Wind, Chesapeake (C)
- When
- May 23, 5:10 PM EST
- Where
- Chesapeake (C) County, Chesapeake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.817, -76.267
Two 12 inch diameter trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Mexico, May 23 to 31, 20051 death · $30,000 · 2 events
- Storm Surge and High Wind in Maine, May 23, 2005$1.2 million · 52 kt wind · 4 events
- Hail and Damaging Wind in Ohio, May 23, 2005$150,000 · 0.75 in hail · 2 events
- Hail in Nebraska, May 23, 2005$49,000 · 1.75 in hail · 10 events
- Dust Storm in Indiana, May 23, 20051 injured · $50,000 · 1 event
- Flood and Lightning Strike in U.S. Virgin Islands, May 23, 2005$60,000 · 2 events
- Flood in Utah, May 23 to 30, 2005$50,000 · 1 event
- Damaging Winds in Kansas, May 23 to 24, 200570 kt wind · 32 events
- Damaging Wind in Pennsylvania, May 23, 2005$30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, May 23, 2005$15,000 · 70 kt wind · 14 events
- Hail in Colorado, May 23, 20052.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, May 23, 200565 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450072, 5450071, 5450076, 5450155, 5450073, 5450074, 5450158, 5450075, 5450157, 5450156, 5450165, 5450159, 5450160, 5450163, 5450164, 5450161, 5450162.